Vancomycin causes several different types of hypersensitivity reactions, ranging from localized skin reactions to generalized cardiovascular collapse. The most common adverse reaction, the "red man syndrome" (RMS), is a rate-dependent infusion reaction, not a true allergic reaction.
Vancomycin hypersensitivity will be reviewed here. Other antibiotics that commonly cause hypersensitivity reactions include the beta-lactam antibiotics and sulfonamides, and hypersensitivity reaction to these drugs are discussed separately. (See "Allergy to penicillins" and "Sulfonamide allergy in non HIV-infected patients".)
RED MAN SYNDROME
The most common adverse reaction to vancomycin is "red man syndrome" (RMS), which has also been called "red neck syndrome." RMS is an idiopathic infusion reaction, which is not thought to involve drug-specific antibodies and, in contrast to allergic reactions, may develop with the first administration of vancomycin.
Route of administration — RMS occurs principally with parenteral administration of vancomycin. In contrast, oral administration of vancomycin in subjects with Clostridium difficile infections does not usually result in systemic absorption . However, for some patients, especially those with impaired renal function or other abnormalities, oral administration can lead to detectable serum levels of the medication and RMS to oral vancomycin may be possible .
Signs and symptoms — RMS is characterized by flushing, erythema, and pruritus, usually affecting the upper body, neck, and face more than the lower body. Pains and muscle spasms in the back and chest, dyspnea, and hypotension may also occur [3,4]. Otherwise unexplained hypotension has been reported [5,6].